Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 233, NWS Morristown, TN

July 21, 1997Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 1997, 4:04 PM EDT for Wise County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1997, 4:04 PM EDT (20:04 UTC)
Expired
Jul 21, 1997, 4:30 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Wise County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 212007 RRA
SVRMRX
VAC195-212030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
404 PM EDT MON JUL 21 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST VIRGINIA
 
   ...NORTHERN WISE COUNTY
 
AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NORTHERN WISE COUNTY NEAR THE CITY OF POUND.
THIS STORM WAS MOVING NORTHEAST AT 15 MPH AND WILL MOVE OVER THE CITY
OF POUND.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:15 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 21, 2:15 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
215 PM EDT MON JUL 21 1997

BIG QUESTION CONTINUES TO BE WHAT AFFECTS WILL BE FELT FROM DANNY.
REMAINDER OF THIS AFTERNOON INTO THE EARLY EVENING SCATTERED PRECIP
MAINLY ALONG THE MOUNTAIN BACKBONE AND INTO CHEROKEE AND CLAY
COUNTIES OF SW NC.  PHAZING OF NORTHERN STREAM AND DANNY LIKELY TO
OCCUR TUE AFTERNOON/EVENING WITH GOOD PVA AND STRONG VV.

WITH ALL THIS IN MIND...LOOKS LIKE 30 PERCENT TONIGHT IS A GOOD
BET AND 60S OVER MOST OF THE FA ON TUESDAY/TUESDAY NIGHT AND
LIKELY ON WEDNESDAY.

TEMPS WILL MODIFY SOMEWHAT DUE TO INCREASED CLOUDCOVER AND PRECIPITATION
IN THE REGION...MID TO UPPER 80S...IN OTHER WORDS...FAN NUMBERS LOOK
THE BEST.

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.